Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
122 Doctors are Online

Have burning sensation in abdomen. Have had gallbladder removed. What could be causing this?

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
The last two days I have had a couple of short episodes of a burning twinge pain in my upper left abodomen. It has happened while lying down and also sitting, maybe an hour or a few hours after eating. Lasts only a few seconds but is sharp. I am 59 years old and a woman. Have had my gallbladder removed about 10 years ago. I am taking 200 mg. of celebrex daily for some arthritic knee pain. Have been taking it for about 5 years. What could this be?
Posted Sat, 22 Dec 2012 in Abdominal Pain
Answered by Dr. Charles S Narasi 1 hour later
The left sided upper abdominal pain could be related
to the stomach or the part of the colon that comes
across the top of the abdomen called the transverse
colon, especially the bend called the splenic flexure.
Sometimes gas can trapped in that part of the colon
and cause intense pain. Other organ we worry about
is the pancreas which has a head,body and tail. The
tail portion is closer to the left upper abdominal area.
You tell us that you have been taking Celebrex for
arthritis pains for five years. Eventhough this is
what is called a selective NSAID (Non=steroidal anti-
inflammatory) class of drug, it can cause stomach
ulcers and even bleeding. In many individuals this
can happen without classical symptoms of ulcer,
since it can dull the pain. The stool may contain
hidden blood if tested.
I would recommend that you start taking a PPI
(Proton Pump Inhibitor) such as Prilosec , Prevacid
or Protonix that are avilable over the counter. Take
20mg. tablet twice a day one hour before you eat
and see if this relieves your sharp burning pains.
If you get relief, celebrex is the culprit.
If you have had trouble with gas, try to gently massage
the abdomen starting from right lower abdomen, across
to the top and the left side, few times. This might make
the trapped gas to move.
You have had your gallbladder out which is good.
If you are suffering pains, along with loss of appetite
or weight loss, you may want to consult your doctor
for a possible CT-Scan of the abdomen to look at
pancreas. I would als advice you to get a complete
blood count and liver and kidney tests to make sure
celebrex has not caused any problems.
I wish you the very best.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor